Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2003, 12:29 AM CDT for Wilcox County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 12:29 AM CDT (05:29 UTC)
- Expired
- Apr 7, 2003, 1:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 128 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 10:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 070529 SVRMOB ALC131-070615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1228 AM CDT MON APR 7 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILCOX COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 115 AM CDT * AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CATHERINE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CATHERINE...PRAIRIE BY 1235 AM CDT GASTONBURG...MILLERS FERRY BY 1240 AM CDT REHOBOTH...ALBERTA BY 1245 AM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 3226 8754 3203 8757 3209 8721 3228 8745
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:50 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 6, 7:50 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOBILE AL 750 PM CDT SUN APR 6 2003 SO FAR WE ARE JUST SPECTATORS TO THE SEVERE WEATHER SHOW GOING ON TO THE NORTH AND WEST. IR AND WATER VAPOR PICS PRETTY MUCH TELL THE STORY...WITH THE AREA OF STRONGER UPPER DIFFLUENCE AND DYNAMIC LIFT PASSING TO THE NORTH ACROSS THE JAN AND BMX AREAS. WE ARE STILL CLOSELY WATCHING THE STORMS ON THE SOUTH END OF THE MS COMPLEX... MOVING OUT OF SOUTHWEST MS. WHILE MOST OF THE ACTION WILL PROBABLY MISS OUR AREA TO THE NORTH...WE COULD GET CLIPPED ACROSS THE NORTHWESTERN ZONES LATER THIS EVENING. THIS IS ONE REASON WHY WE WERE MORE THAN HAPPY TO LEAVE WAYNE AND CHOCTAW COUNTIES GOING IN THE NEW TORNADO WATCH. LOW LEVEL JET TO THE WEST WITH 3 KM HELICITY VALUES STILL RUNNING AROUND 260 M2/S2 ACROSS THE NORTHWESTERN ZONES. CAPES RUNNING RATHER HIGH ON THE LATEST LAPSE DATA ACROSS SOUTHEAST LA...BUT APPARENTLY NOT BEING REALIZED BECAUSE OF THE CAP. WHILE THE MAIN THREAT OF SEVERE WEATHER WILL BE TO THE NORTH CLOSER TO THE BETTER DYNAMIC FORCING ALOFT...THAT IS NOT TO SAY THE MIDLEVEL CAP ABSOLUTELY WONT BREAK TO THE SOUTH AS THE SHORTWAVE MOVES THROUGH LATER TONIGHT. IF ANYTHING DOES BREAK THROUGH THE CAP...THEN IT COULD GET TOUGH. MAIN THREAT OF SEVERE WEATHER TONIGHT LOOKS TO BE FROM WAYNESBORO TO BUTLER. STAY TUNED. 05/GARMON .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, Apr 6, 9:10 PM CDT, 3 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-070600- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 910 PM CDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TONIGHT) THERE IS A MODERATE TO HIGH RISK OF SEVERE STORMS ACROSS THE INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA TONIGHT. PERSONS ACROSS THESE AREAS ARE URGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS. THE MAIN CONCERN WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY) A SERIES OF UPPER LEVEL DISTURBANCES AND AN APPROACHING COLD FRONT WILL RESULT IN A SLIGHT RISK OF SEVERE WEATHER ACROSS THE AREA...MAINLY FROM LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...DAMAGING DOWNBURST WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH EARLY ON TUESDAY AS THE COLD FRONT PUSHES TO THE COAST AND THE UPPER LEVEL SUPPORT MOVES OFF TO THE NORTHEAST. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER OPERATIONS IS NOT EXPECTED...HOWEVER...CONCERNED PARTIES SHOULD CONTINUE TO MONITOR THE POTENTIAL FOR STRONG STORMS THROUGH THIS EVENING.
In the hours before
Special weather statement, Apr 6, 8:48 PM CDT, 3 hours 41 minutes before
ALZ051-MSZ067-070400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 848 PM CDT SUN APR 6 2003 ...TORNADO WATCH IN EFFECT UNTIL 1 AM CDT MONDAY MORNING... AT 845 PM CDT...DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING EASTWARD ACROSS SOUTH CENTRAL MISSISSIPPI. THIS STORM WAS MOVING RAPIDLY EAST AROUND 40 MPH. ON THIS PRESENT MOTION...THIS STORM HAS THE POTENTIAL OF ENTERING WEST TO NORTHWEST SECTIONS OF WAYNE COUNTY BETWEEN 930 AND 1030 PM...THEN INTO SOUTHERN TO CENTRAL SECTIONS OF CHOCTAW COUNTY BETWEEN 1030 AND 1130 PM. THIS STORM HAS A HISTORY OF DOING SUBSTANTIAL DAMAGE OVER SOUTH CENTRAL MISSISSIPPI. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. STAY TUNED FOR ADDITIONAL UPDATES AND WARNINGS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:25 PM CDT | Tornado Warning | MOB | Choctaw | 65 min |
| Apr 6, 11:19 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Apr 7, 12:37 AM CDT | Tornado Warning | MOB | Wilcox | 23 min |
| Apr 7, 1:03 AM CDT | Tornado Warning | MOB | Wilcox | 42 min |
| Apr 7, 6:46 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 44 min |
| Apr 7, 7:52 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 53 min |
| Apr 7, 1:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| Apr 7, 3:42 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 48 min |
| Apr 7, 5:23 PM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.